MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® CONTINOUS EPIDURAL; ANESTHESIA CONDUCTION KIT

SMITHS MEDICAL ASD, INC. PORTEX® CONTINOUS EPIDURAL; ANESTHESIA CONDUCTION KIT
Catalog Number A3947-17
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 12/30/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a piece of a portex® continous epidural catheter broke off, requiring the patient to go to surgery to have it removed.It was noted that the epidural was placed with ease, 10cm at skin.With test dose, there was noted skin elevation and expansion of subcutaneous tissue.Attempt at pulling back the catheter was met with some resistance.Fulling pulling caused break of casing and unspooling of the epidural catheter (fractured catheter).The patient went to surgery to have the fragment removed.After the surgery, the patient was reported as doing fine.No permanent injury was reported.
 
Event or Problem Description
A ct of lumbar spinal without contrast revealed there was a break within the metallic epidural catheter at the skin surface at the l2 level.The metallic catheter demonstrated an abrupt reduction in caliber along the undersurface of the l2 spinous process.The relatively faint and narrowed catheter extended into the dorsal epidural space at l2-l3.Punctate epidural and neural foraminal air density extended from t12-l1 through l3-l4.Position and alignment of the lumbosacral spine was unremarkable.Mild posterior disc bulge at l5-s1 without nerve root compression or displacement.Mild diffuse posterior disc bulge at l4-l5 without nerve root compression or displacement.The l3-l4 disc is unremarkable.

Brand Name
PORTEX® CONTINOUS EPIDURAL
Common Device Name
ANESTHESIA CONDUCTION KIT
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key7209421
Report Number3012307300-2018-00077
Device Sequence Number1185332
Product Code CAZ
UDI-Device Identifier20351688079494
UDI-Public20351688079494
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Nurse
Device Expiration Date11/01/2018
Device Catalogue NumberA3947-17
Device Lot Number3360737
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2018
Supplement Date Received by Manufacturer01/29/2018
Initial Report FDA Received Date01/22/2018
Supplement Report FDA Received Date02/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LIDOCAINE HCL 1%; LIDOCAN 1.5%/EPINFRN; POVIDONE IODINE; SOD.CHORIDE 0.9%
Outcome Attributed to Adverse Event Required Intervention;
Patient Age31 YR
Patient Weight73